Alabama, 2010Excessive Heat in Alabama, August 15, 2010
August 15, 2010 · NWS HUN · 8 events in 7 counties and zones
Heat index values reached 110 to 115 degrees in northwest and north central Alabama, including the following counties: Madison, Morgan, Cullman, Limestone, Lawrence, Franklin and Lauderdale.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heat index values reached 110 to 115 degrees in northwest and north central Alabama, including the following counties:
Madison, Morgan, Cullman, Limestone, Lawrence, Franklin and Lauderdale.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 14, 11:20 PM CST, 40 minutes earlier.
Area forecast discussion, Aug 14, 11:20 PM CST, 40 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1220 AM CDT SUN AUG 15 2010
.UPDATE...
06Z AVIATION FORECAST.
&&
.AVIATION...
ISOLATED SHOWER/THUNDERSTORM ACTIVITY SHOULD DIMINISH SHORT AFTER
MIDNIGHT ACROSS THE REGION. DECREASING CLOUDS TOWARDS DAYBREAK PLUS
RADIATIVE COOLING WILL MAKE FOG DEVELOPMENT POSSIBLE...ESPECIALLY AT
THE KHSV AIRPORT (WHICH RECEIVED SHOWERS SAT AFTERNOON). FOG SHOULD
BURN OFF BY 15Z...WITH GENERALLY VFR WEATHER EXPECTED INTO THE
EVENING. HOWEVER...STRONG DAYTIME HEATING IN A MOISTURE RICH
ENVIRONMENT WILL LEAD TO ANOTHER CHANCE FOR CONVECTION SUNDAY
AFTERNOON/EARLY EVENING.
&&
.DISCUSSION... /ISSUED 932 PM CDT SAT AUG 14 2010/
MORE NUMEROUS SHOWERS/T-STORMS HAVE AFFECTED THE TENNESSEE VALLEY
THIS EVENING. WHILE THE ACTIVITY WAS MORE WIDELY SCATTERED DURING
THE LATE AFTERNOON...INCREASED DEVELOPMENT HAS BEEN NOTED THE PAST
FEW HOURS. A LINE OF CONVECTION...ASSOCIATED WITH A WEAK UPPER
TROUGH WAS AFFECTING AREAS FROM SW OF THE QUAD CITIES TO EASTERN
LAUDERDALE COUNTY...TO ACROSS THE NORTHERN TIERS OF LINCOLN...
MOORE...AND FRANKLIN COUNTIES TENN. GIVEN THE SIZE/EXPANSE OF THESE
SHOWERS AND THEIR PERSISTENCE...HAVE INCREASED POPS TO LIKELY FOR
MUCH OF THIS FORECAST AREA.
PRECIP WATER AMOUNTS FROM RECENT 00Z SOUNDINGS WERE RATHER HIGH AT
2.5 INCHES. THIS AMOUNT OF MOISTURE ASSOCIATED WITH SHOWER ACTIVITY
WILL OBVIOUSLY BRING TORRENTIAL DOWNPOURS...ALONG WITH GUSTY WINDS
AND FREQUENT TO CONTINUOUS LIGHTNING ACTIVITY.
UPDATED FORECASTS FOR THIS EVENING HAVE BEEN ALREADY CREATED AND
DISSEMINATED. WILL CONTINUE THE HEAT ADVISORY AS IS FOR SUNDAY...AS
UPPER LEVEL HIGH PRESSURE CONTINUE ABNORMALLY WARM TEMPERATURES.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
COLBERT...CULLMAN...FRANKLIN AL...LAUDERDALE...LAWRENCE...
LIMESTONE...MADISON...MORGAN.
TN...HEAT ADVISORY UNTIL 8 PM CDT SUNDAY FOR THE FOLLOWING ZONES:
LINCOLN...MOORE.
&&
RSBHazardous weather outlook, Aug 14, 7:37 PM CST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
837 PM CDT SAT AUG 14 2010
ALZ001>010-016-TNZ076-096-097-151030-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
837 PM CDT SAT AUG 14 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
THE REMNANTS OF A TROPICAL LOW WILL DRIFT SLOWLY EAST ACROSS
CENTRAL ALABAMA TONIGHT. DEEP MOISTURE FROM THIS SYSTEM WILL KEEP
A VERY GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST
THIS EVENING. DUE TO THE SLOW MOVEMENT OF THIS ACTIVITY...LOCALLY
HEAVY RAINFALL...GUSTY WINDS AND FREQUENT LIGHTNING IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
AS REMNANTS OF THE TROPICAL DEPRESSION SHIFT FURTHER SOUTHEAST ON
SUNDAY...WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE. LOCALLY
HEAVY RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF WIND
GUSTS TO AROUND 40 MPH WILL BE POSSIBLE WITH ANY STRONGER STORMS.
HEAT INDEX VALUES WILL AGAIN CLIMB TO BETWEEN 105 AND 110 DEGREES
ON SUNDAY...MAINLY WEST OF INTERSTATE 65.
BEYOND SUNDAY...THE UNSETTLED PATTERN IS EXPECTED TO CONTINUE INTO
THE UPCOMING WORK WEEK WITH VERY WARM CONDITIONS AND ISOLATED TO
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.
RSB
In the hours before
Special weather statement, Aug 14, 8:11 PM CST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
911 PM CDT SAT AUG 14 2010
ALZ001-005-150300-
LAUDERDALE-LIMESTONE-
911 PM CDT SAT AUG 14 2010
...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE AND LIMESTONE COUNTIES
UNTIL 1000 PM CDT...
AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MINOR HILL...OR 12 MILES SOUTH OF PULASKI...
MOVING SOUTHEAST AT 10 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
GOOD SPRINGS.
MT ROZELL.
LEGGTOWN...OLIVER.
CAIRO.
ELKMONT...CARTWRIGHT.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3501 8728 3501 8687 3499 8680 3495 8678
3490 8679 3475 8719 3477 8720 3477 8723
3499 8739 3502 8729
TIME...MOT...LOC 0211Z 316DEG 8KT 3504 8711
CASpecial weather statement, Aug 14, 8:26 PM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
926 PM CDT SAT AUG 14 2010
TNZ076-097-150315-
FRANKLIN-MOORE-
926 PM CDT SAT AUG 14 2010
...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN AND MOORE COUNTIES UNTIL
1015 PM CDT...
AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OAK GROVE...OR 9 MILES EAST OF LYNCHBURG...
MOVING SOUTH AT 10 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
LOIS.
ESTILL SPRINGS.
TIMS FORD LAKE...MARBLE HILL.
HURDLOW.
DECHERD...HARMONY.
WINCHESTER.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3536 8605 3500 8587 3500 8631 3513 8631
3514 8635 3513 8636 3525 8639 3524 8640
3531 8642 3536 8623 3535 8619 3537 8616
TIME...MOT...LOC 0226Z 347DEG 9KT 3529 8620
CASpecial weather statement, Aug 14, 8:29 PM CST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
929 PM CDT SAT AUG 14 2010
ALZ001-150300-
LAUDERDALE-
929 PM CDT SAT AUG 14 2010
...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE COUNTY UNTIL 1000 PM
CDT...
AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WALNUT GROVE...OR 17 MILES SOUTHEAST OF
SAVANNAH...MOVING SOUTH AT 10 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WATERLOO...WRIGHT.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3502 8775 3499 8770 3488 8796 3491 8802
3489 8810 3494 8815 3501 8820 3502 8819
TIME...MOT...LOC 0229Z 347DEG 9KT 3502 8805
CASpecial weather statement, Aug 14, 9:01 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1001 PM CDT SAT AUG 14 2010
ALZ001-002-150345-
COLBERT-LAUDERDALE-
1001 PM CDT SAT AUG 14 2010
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND LAUDERDALE COUNTIES
UNTIL 1045 PM CDT...
AT 1001 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WRIGHT...OR 15 MILES NORTHEAST OF
IUKA...MOVING SOUTH AT 15 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WRIGHT...RIVERTON.
CLOVERDALE.
OAKLAND.
CHEROKEE...BARTON.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3502 8776 3475 8764 3466 8813 3471 8813
3489 8810 3492 8814 3501 8820 3502 8819
TIME...MOT...LOC 0301Z 344DEG 11KT 3493 8798
CALocal storm report, Aug 14, 10:00 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1100 PM CDT SAT AUG 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM LIGHTNING 8 WSW TUSCUMBIA 34.68N 87.84W
08/14/2010 COLBERT AL EMERGENCY MNGR
LIGHTNING STRUCK A HOUSE ON HWY 247 WEST OF TUSCUMBIA. NO
INJURIES WERE REPORTED.
&&
AMINSpecial weather statement, Aug 14, 10:00 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1100 PM CDT SAT AUG 14 2010
ALZ002-003-150445-
COLBERT-FRANKLIN-
1100 PM CDT SAT AUG 14 2010
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT AND FRANKLIN COUNTIES
UNTIL 1145 PM CDT...
AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR POSEY LOOP...OR 11 MILES WEST OF
TUSCUMBIA...MOVING SOUTH AT 10 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
NEW BETHEL.
SRYGLEY CHURCH.
CROOKED OAK.
BELGREEN...DEMPSEY.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3475 8801 3477 8786 3474 8781 3474 8778
3444 8769 3440 8799
TIME...MOT...LOC 0400Z 352DEG 11KT 3467 8788
RSBExcessive Heat, Madison
- When
- August 15, 12:00 AM CST to 4:00 PM CST
- Where
- Madison forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.763, -86.550 (the zone’s center; the record gives no point)
Heat index values climbed into the 110 to 115 degree range between 1 pm and 4 pm before thunderstorm activity and cloud cover developed.
Excessive Heat, Colbert
- When
- August 15, 12:00 AM CST to 4:00 PM CST
- Where
- Colbert forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
Heat index values climbed into the 110 to 115 degree range between 1 pm and 4 pm before thunderstorm activity and cloud cover developed.
Excessive Heat, Lauderdale
- When
- August 15, 12:00 AM CST to 4:00 PM CST
- Where
- Lauderdale forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
Heat index values climbed into the 110 to 115 degree range between 1 pm and 4 pm before thunderstorm activity and cloud cover developed.
Excessive Heat, Lawrence
- When
- August 15, 12:00 AM CST to 4:00 PM CST
- Where
- Lawrence forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.522, -87.311 (the zone’s center; the record gives no point)
Heat index values climbed into the 110 to 115 degree range between 1 pm and 4 pm before thunderstorm activity and cloud cover developed.
Excessive Heat, Cullman
- When
- August 15, 12:00 AM CST to 4:00 PM CST
- Where
- Cullman forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.132, -86.868 (the zone’s center; the record gives no point)
Heat index values climbed into the 110 to 115 degree range between 1 pm and 4 pm before thunderstorm activity and cloud cover developed.
Excessive Heat, Franklin
- When
- August 15, 12:00 AM CST to 4:00 PM CST
- Where
- Franklin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.442, -87.844 (the zone’s center; the record gives no point)
Heat index values climbed into the 110 to 115 degree range between 1 pm and 4 pm before thunderstorm activity and cloud cover developed.
Excessive Heat, Morgan
- When
- August 15, 12:00 AM CST to 4:00 PM CST
- Where
- Morgan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.454, -86.853 (the zone’s center; the record gives no point)
Heat index values climbed into the 110 to 115 degree range between 1 pm and 4 pm before thunderstorm activity and cloud cover developed.
Excessive Heat, Colbert
- When
- August 15, 12:00 AM CST to 4:00 PM CST
- Where
- Colbert forecast zone
- Reported by
- COOP Observer
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
Heat index values climbed into the 110 to 115 degree range between 1 pm and 4 pm before thunderstorm activity and cloud cover developed.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Louisiana, August 15, 20101 death · 1 event
- Flash Flood and Damaging Winds in Mississippi, August 15, 2010$437,000 · 63 kt wind · 46 events
- Hail and Damaging Winds in Ohio, August 15, 2010$405,000 · 1.25 in hail · 15 events
- Flash Flood and Hail in Arizona, August 15, 2010$237,000 · 1.75 in hail · 7 events
- Damaging Winds in Alabama, August 15, 2010$80,000 · 60 kt wind · 13 events
- Damaging Winds in Alabama, August 15, 2010$45,000 · 56 kt wind · 6 events
- Damaging Winds in Tennessee, August 15, 2010$50,000 · 55 kt wind · 3 events
- Flash Flood and Hail in Arkansas, August 15, 2010$38,000 · 1 in hail · 8 events
- Damaging Wind and Lightning Strike in Arkansas, August 15, 2010$35,000 · 54 kt wind · 2 events
- Damaging Wind in Illinois, August 15, 2010$25,000 · 52 kt wind · 1 event
- Heat in Alabama, August 15 to 17, 20108 events
- Damaging Winds in Missouri, August 15, 2010$1,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241502, 241503, 241504, 241505, 241506, 258112, 258113, 258124.